IDEAS home Printed from
   My bibliography  Save this article

Optimal choice of fiscal policy instruments in a stochastic IS–LM model


  • Correani, L.
  • Di Dio, F.
  • Patrì, S.


This article derives optimal fiscal rules within a stochastic model of Keynesian type in the context of Poole (1970). By using optimal control theory and applying the Hamilton–Jacobi–Bellman equation, we extend the original Poole results concerning the output stabilization properties of monetary policy to the case of fiscal policy. In particular, we look for the optimal setting of government expenditure and lump-sum taxation in the case that the fiscal authority wishes to keep the product close to a reference value and that the economy is assumed to be affected by stochastic disturbances of real and/or monetary type. According to our findings an expenditure rule is preferable to a taxation rule when the two instruments are independent. The introduction of a fiscal budget rule can make taxation preferable under a certain model parametrization.

Suggested Citation

  • Correani, L. & Di Dio, F. & Patrì, S., 2014. "Optimal choice of fiscal policy instruments in a stochastic IS–LM model," Mathematical Social Sciences, Elsevier, vol. 71(C), pages 30-42.
  • Handle: RePEc:eee:matsoc:v:71:y:2014:i:c:p:30-42 DOI: 10.1016/j.mathsocsci.2014.04.002

    Download full text from publisher

    File URL:
    Download Restriction: Full text for ScienceDirect subscribers only

    As the access to this document is restricted, you may want to search for a different version of it.

    References listed on IDEAS

    1. Schmitt-Grohe, Stephanie & Uribe, Martin, 2004. "Optimal fiscal and monetary policy under sticky prices," Journal of Economic Theory, Elsevier, vol. 114(2), pages 198-230, February.
    2. Schmitt-Grohe, Stephanie & Uribe, Martin, 2004. "Optimal fiscal and monetary policy under imperfect competition," Journal of Macroeconomics, Elsevier, vol. 26(2), pages 183-209, June.
    3. H. Dellas, 2011. "Poole Revisited," Review of Business and Economic Literature, Intersentia, vol. 56(4), pages 405-426, December.
    4. Cogan, John F. & Cwik, Tobias & Taylor, John B. & Wieland, Volker, 2010. "New Keynesian versus old Keynesian government spending multipliers," Journal of Economic Dynamics and Control, Elsevier, vol. 34(3), pages 281-295, March.
    5. William Poole, 1969. "Optimal choice of monetary policy instruments in a simple stochastic macro model," Special Studies Papers 2, Board of Governors of the Federal Reserve System (U.S.).
    6. Dixon, Huw & Lawler, Phillip, 1996. " Imperfect Competition and the Fiscal Multiplier," Scandinavian Journal of Economics, Wiley Blackwell, vol. 98(2), pages 219-231, June.
    7. Dixon, Huw, 1987. "A Simple Model of Imperfect Competition with Walrasian Features," Oxford Economic Papers, Oxford University Press, vol. 39(1), pages 134-160, March.
    8. Collard, Fabrice & Dellas, Harris, 2005. "Poole in the New Keynesian model," European Economic Review, Elsevier, vol. 49(4), pages 887-907, May.
    9. Chari, V V & Christiano, Lawrence J & Kehoe, Patrick J, 1991. "Optimal Fiscal and Monetary Policy: Some Recent Results," Journal of Money, Credit and Banking, Blackwell Publishing, vol. 23(3), pages 519-539, August.
    10. Mankiw, N. Gregory, 1988. "Imperfect competition and the Keynesian cross," Economics Letters, Elsevier, vol. 26(1), pages 7-13.
    11. William Poole, 1970. "Optimal Choice of Monetary Policy Instruments in a Simple Stochastic Macro Model," The Quarterly Journal of Economics, Oxford University Press, vol. 84(2), pages 197-216.
    12. Baxter, Marianne & King, Robert G, 1993. "Fiscal Policy in General Equilibrium," American Economic Review, American Economic Association, vol. 83(3), pages 315-334, June.
    13. Mathias Hoffmann & Bernd Kempa, 2009. "A Poole Analysis in the New Open Economy Macroeconomic Framework ," Review of International Economics, Wiley Blackwell, vol. 17(5), pages 1074-1097, November.
    14. Matthew B. Canzoneri & Dale W. Henderson & Kenneth S. Rogoff, 1983. "The Information Content of the Interest Rate and Optimal Monetary Policy," The Quarterly Journal of Economics, Oxford University Press, vol. 98(4), pages 545-566.
    15. Harald Uhlig, 2010. "Some Fiscal Calculus," American Economic Review, American Economic Association, vol. 100(2), pages 30-34, May.
    Full references (including those not matched with items on IDEAS)

    More about this item


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:eee:matsoc:v:71:y:2014:i:c:p:30-42. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Dana Niculescu). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.